MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL

COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL
Model Number SCD13
Medical Device Problem Code Intermittent Energy Output (4025)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation summary: one device was returned for evaluation.The returned product did not meet specification as received.Visual inspection of the disposable device revealed that the tip of the waveguide was broken off.The broken piece was not returned.The reported condition was confirmed.Investigation personnel performed functional testing on the returned hand piece using a test lab generator and battery.The assembled device returned a green light and a welcome tone, but immediately returned a red light emitting diode (led) indicator with an error tone (alarm activation) when the device was activated.This characteristic indicated that the device was not functional.The waveguide had its tip missing.Investigation personnel concluded that the titanium waveguide was in use when it cracked and broke off and may have come in contact with any of the following; hemostats, clips, staples, retractors, etc.During use.The investigation identified the cause of the reported event to be user error.The device instructions for use currently contain a warning against contact between the dissector tip and metal objects (hemostats, clips, staples, retractors, etc.) during activation.Contact with metal objects during use will cause the active blade to crack and may eventually break off.This issue is specific to ultrasonic dissectors.The instructions for use (ifu) advises device users to visually inspect all system components for breaks, cracks, nicks, or other damages prior to use.Ifu also states: do not use damaged components.Use of damaged components may result in injury to the patient or user.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a procedure, the device did not activate.After 3 and a half hours the equipment stopped performing the dissection.The battery was changed, but continued to present the problem.To finalize the procedure, the tweezers were replaced with another one from the same lot and it worked without intercurrences.There was no patient injury.It has confirmed that the tip did not break and nothing fell into the patient cavity.

Brand Name
SONICISION
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key8407840
Report Number1717344-2019-00305
Device Sequence Number312708
Product Code LFL
UDI-Device Identifier20884521195209
UDI-Public20884521195209
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K153371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/27/2022
Device Model NumberSCD13
Device Catalogue NumberSCD13
Device Lot Number71180174X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/07/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/15/2019
Initial Report FDA Received Date03/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Patient Weight70